We are 161,437 members in 81 forums discussing 127,236 topics.

Help with Abbreviations

All TopicsForum: Radiation Therapy - Before, During and After → Topic: radiation damage to stomach

Topic: radiation damage to stomach

Forum: Radiation Therapy - Before, During and After — What to expect from treatment and ways to cope with side effects.

Posted on: Oct 10, 2009 08:01PM

Alcie1 wrote:

During radiation I had nausea and low blood counts.  My rads doc said that couldn't happen unless the stomach was in the field.  Then we looked at the plan, and sure enough, there was the fundus getting whacked with a full dose (60 - 65 grays, I think).

Now I need GERD (gastric reflux) surgery - AKA Nissen fundoplication.  The fundus of the stomach is wrapped around the esophagus to stop the reflux.

Question is: will the irradiated stomach hold up to the wrap procedure?  Does anyone out there have any experience?  I have searched long and hard and can't find any scientific papers. 

Alcie1
Log in to post a reply

Posts 1 - 5 (5 total)

Log in to post a reply

Oct 10, 2009 08:53PM Colette37 wrote:

I can't answer your questions, but reading your post makes me feel better.  I have felt like a freak because I KNOW that I fealt light headed and sick to my stomach directly after the radiation.  I have only had 2 but it happened the same thing both times.  It is not that I was nervous because I had my bickering kids with me and it is really hard to worry about something when they keep yelling at each other picking on the other sibling.  The Rad Onc said he didn't think it was from the radiation...my gut is telling me it is because it REALLY happens about 10 min. after I have the treatments.

 I am really worried about what this crap is doing to my insides.  I have been through so much already and I point blank told my husband that if I start getting major weeping sores I will tell the dr. to (****) themselves.

I am 37 years old and I have 3 small kids...9, 5, and 1.  I have a great husband, but I am p***ed off at no longer having my womanhood, not having any feeling in my chest, and tired of all the pent up anger that I have to deal with..not only that but having PTSD from when I was in the military.   I had a bilateral mastectomy at the end of August and then reconstruction tissue expander done to my right side and the rest of the skin and some muscel remove in the middle of Sept.

Colette Dx 3/17/2009, IDC, 6cm+, Stage IIIB, Grade 3, 0/10 nodes, ER+/PR-, HER2+
Log in to post a reply

Oct 11, 2009 07:24PM Alcie1 wrote:

Colette -

Yes, about ten minutes after treatment is when I started to feel queezy.  I was so sick I couldn't drive to my last appointment.

I took Zofran for the nausea.  It works, but I was also taking tramadol (mild opiate) for pain and after a month started getting the beginnings of seratonin syndrome - muscle spasms.  This can be lethal.  You can look up the list of meds that cause this problem.  It is most often seen when taking a combination of drugs.

Ask your rad onc to take a look at your radiation plan with you and see if your stomach is in the field.  That's how I found mine!  Then ask for Zofran.  Compazine is useless.

Alcie1
Log in to post a reply

Oct 11, 2009 07:52PM Colette37 wrote:

I will do so about asking the radiation onc about the feild.  I took Zofran for chemo treatments.

 I can't do the anti-depressants because I get sores in my mouth and ZERO saliva produced which doesn't help anything.  I am taking xanax for anxiety...trying not to take much of it because I don't want to become addicted to the stuff.

Colette Dx 3/17/2009, IDC, 6cm+, Stage IIIB, Grade 3, 0/10 nodes, ER+/PR-, HER2+
Log in to post a reply

Oct 12, 2009 08:25AM Alcie1 wrote:

Colette -

I can't take antidepressants either.  They make me depressed and cause suicidal thoughts, which is really scarey!  I was told not to take anything for anxiety for that reason.  So I go to a group twice a month.  It's just not possible to talk to relatives or friends to long because they don't quite get it and get tired of hearing the complaints.  There's a depression forum here which might have more ideas.  I'm slowly getting over mine after 10 months.

Fortunately the radiation is done in about 6 weeks.  A couple of weeks after that you will start to feel better, although I found it took a couple of months for the tiredness and nausea to completely quit. 

One of the things contributing to tiredness could be low red and or white blood counts.  Your rad onc or your medical onc whould be ordering blood tests regularly.  This also may only be a problem for people whose stomachs are irradiated.  You also have had chemo which messes up the counts.

Alcie1
Log in to post a reply

Oct 15, 2009 05:57PM Colette37 wrote:

Alcie...I understand where you are coming from.  No, my family doesn't get it either...and that is with my brother (testicular cancer with surgery and radiation) my father (penile cancer with surgery only) and my mother (breast cancer with surgery and chemo) all having had cancer.  The reason for my stating that they don't get it is because they don't have small kids and have not fought this as long as I have...within 2 or 3 months, they were in the clear...I am going on 9 months of this**** and I am still going on for the next 5 years.

I had a blood test Monday and they said everything was good.

It doesn't help that I live in the NW because it rains here all the time and will still be in the near future.  Thanks for the info. 

Colette Dx 3/17/2009, IDC, 6cm+, Stage IIIB, Grade 3, 0/10 nodes, ER+/PR-, HER2+